A 63-year-old male was admitted with decompensated systolic heart failure four months after initial onset of symptoms. An echocardiogram showed normal wall thickness, left ventricular end diastolic diameter (LVEDd) 60 mm, left ventricular ejection fraction (LVEF) 10-15%, and a dilated RV with reduced systolic function. Right heart catheterization showed biventricular elevation of filling pressures and a cardiac index of 1.85 L/min/m2. Endomyocardial biopsy did not show an infiltrative process. Left heart catheterization showed normal coronary arteries.
The patient’s only significant past medical history was degenerative arthritis of the left hip, for which he had undergone total hip arthroplasty with a metal-on-metal prosthesis approximately three years earlier. Following surgery, while the patient regained typical levels of activity, he consistently experienced a clicking sensation in the left hip. Imaging of the left hip suggested premature wear of the prosthesis.
One year prior to presentation, testing by the patient’s primary care physician had revealed a serum cobalt level of 85 mcg/L (normal 0.1-0.4 mcg/L). The patient’s initial serum cobalt level during hospitalization was 202.4 mcg/L and chelation therapy with succimer 10 mg/kg every eight hours was started. Serum cobalt levels subsequently decreased to 11.9 mcg/L over a period of two weeks.
During the course of the hospitalization, his heart failure deteriorated rapidly into cardiogenic shock. He was started on and was refractory to IV milrinone. He developed line-associated methicillin-sensitive S. aureus (MSSA) bacteremia. His deterioration continued, requiring veno-arterial extracorporeal membrane oxygenation (ECMO). This was complicated by a distal left leg occlusion needing embolectomy and fasciotomy. On hospital day 19, the patient had left and right ventricular HeartWare HVADs implanted. Despite biventricular support, his shock state worsened. He subsequently developed alveolar hemorrhage with acute respiratory distress syndrome (ARDS) and was placed on veno-venous ECMO for oxygenation. By hospital day 34, his situation became futile and support was withdrawn. Transmission electron microscopy of the left ventricular apical core showed severe loss of myofibers associated with myofiber degeneration and fragmentation. There was significant mitochondrial degeneration with clumps of electron dense material within many of the mitochondria.
Which of the following factors most likely resulted in the patient’s refractory cardiogenic shock and poor outcome?
The correct answer is: B. Impaired protein binding of cobalt II ion in the setting of severe systemic illness.
Cobalt is a component of cyanocobalamin (B12); only trace amounts are needed in the diet. Serum cobalt levels in the general population are estimated to be in the range of 0.1-0.4 mcg/L.1 In healthy individuals, 90-95% of blood cobalt is bound to serum albumin, rendering it biologically inactive. Cobalt is principally excreted in the urine. Elevated serum cobalt levels have been associated with polycythemia, impaired thyroid function, visual and hearing deficits, a variety of dermatologic conditions, and rarely, cardiomyopathy. While several regulatory agencies have threshold serum cobalt concentrations, animal studies differ in the serum concentrations necessary for developing clinical signs and symptoms of toxicity, in part due to the route and duration of exposure. In human cobalt-exposed cohorts, the dose-response relationship varies as well, indicating the importance of biological factors beyond the serum cobalt level.2 Thus, answer A is incorrect.
In the 1960s, a cobalt-induced cardiomyopathy was described in alcoholics who consumed large quantities of beer (15-30 per day) containing a cobalt-derived foam stabilizer. The subset of alcoholics most susceptible to development of the cardiomyopathy was those with liver disease, protein malnutrition, and hypoalbuminemia. Factors altering serum albumin levels (liver disease, malnutrition) or impairing the ability of albumin to bind cobalt (oxidative stress, acidosis) increase levels of unbound cobalt II ions, which are biologically active, generating reactive oxygen species, altering calcium homeostasis, and disrupting normal mitochondrial function. Electron microscopy findings of cardiac tissue from patients with cobalt cardiomyopathy include myofibril disruption, mitochondrial degeneration, and mitochondria containing electron-dense debris, indicating the principal pathology to be disruption of mitochondrial function. Hence, measurement of serum cobalt II levels may be a more specific than total serum cobalt concentrations as measured by contemporary assays.2 Thus, answer B is correct.
Current hip prostheses are designed for longevity and durability, while concurrently minimizing the generation of debris from the bearing surfaces. The major constituents in orthopedic implants include cobalt and chromium.3 Patients with properly functioning MoM and MoC hip prostheses have elevated serum cobalt levels ranging from 0.1-10 mcg/L, with levels varying depending upon time from implant, type, and manufacturer of the prosthesis.2,4 Prosthesis-related factors associated with further elevation of serum cobalt levels include MoC prostheses, which produce larger debris fragments, thereby increasing wear of the bearing surfaces;2 history of a fractured ceramic-containing prosthesis replaced with a metal component, as residual ceramic fragments can cause increased wear of the metal bearing surface; and malposition and/or malfunction of a metal containing prosthesis, resulting in increased wear, mechanical fatigue and increased debris formation.3 It has been suggested that patients with a metal-containing hip prosthesis meet five criteria for confirming cobalt-related toxicity; appropriate history, signs, and symptoms of cobalt end-organ targets; chronology supportive of events; elevated serum cobalt concentrations above the range found in patients with normally functioning prostheses; and response to removal of the prosthesis.1 Thus, answer C is incorrect.
Patients with a MoM or MoC hip prosthesis and cobalt toxicity show varying degrees of reversibility of target organ impairment with lowering of serum cobalt concentrations, though the majority of case reports are those without cardiomyopathy.1 Removal of the hip prosthesis is the accepted treatment for lowering serum cobalt levels. Chelation therapy has been shown to increase urinary excretion of cobalt, though without evidence of improved clinical outcomes, particularly in patients with cardiomyopathy. There are no case reports or evidence for patients with an end-stage cobalt cardiomyopathy with or without refractory cardiogenic shock benefiting from lowering of serum cobalt levels, whether by removal of the prosthesis or with chelation therapy. Supportive care, including consideration for mechanical circulatory support and transplant, is appropriate and has been previously described in one case report.5 Thus, answer D is incorrect.
Bradberry SM, Wilkinson JM, Ferner RE. Systemic toxicity related to metal hip prostheses. Clin Toxicol 2014;52:837-47.
Paustenbach DJ, Tvermoes BE, Unice KM, Finley BL, Kerger BD. A review of the health hazards posed by cobalt. Crit Rev Toxicol 2013;43:316-62.
Schaffer AW, Pilger A, Engelhardt C, Zweymueller K, Ruediger HW. Increased blood cobalt and chromium after total hip replacement. Clin Toxicol 1999;37:839-44.
Lhotka C, Szekeres T, Steffan I, Zhuber K, Zweymueller K. Four-year study of cobalt and chromium blood levels in patients managed with two different metal-on-metal total hip replacements. J Ortho Res 2003;21:189-95.
Allen LA, Ambardekar AV, Devaraj KM, Malezewski JJ, Wolfel EE. Clinical problem-solving. Missing elements of the history. N Engl J Med 2014;370:559-66.